Alert archive / Wyoming / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 6, 2008, 6:54 PM MDT for Laramie County, Wyoming. It was in force for 111 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2008, 6:54 PM MDT (00:54 UTC)
- Expired
- Aug 6, 2008, 8:45 PM MDT
- In force
- 111 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 34 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:22 PM MDT | FLASH FLOOD | 4 Nw Carpenter, WY | FLOODING REPORTED ON COUNTY ROAD 147. ANOTHER TRAINED SPOTTER 5 MILES WEST OF CARPENTER RECEIVED 2.25 INCHES OF RAINFALL. |
| Aug 6, 8:11 PM MDT | FLASH FLOOD | 10 Sw Burns, WY | TRAINED SPOTTER REPORTED MINOR FLOODING NEAR REEDER ROAD AND 2.95 INCHES OF RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 070054 FFWCYS WYC021-070245- /O.NEW.KCYS.FF.W.0020.080807T0054Z-080807T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 654 PM MDT WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 845 PM MDT * AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURNS ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 1 INCH ARE POSSIBLE IN THE WARNED AREA. THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE. HOWEVER HEAVY RAINFALL COULD MOVE OVER CHEYENNE DURING THE NEXT HOUR OR TWO...THUS RESIDENTS ARE URGED TO REMAIN AWARE OF CONDITIONS AND BE PREPARED IN CASE A WARNING DOES BECOME NECESSARY FOR THE IMMEDIATE CHEYENNE AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS AND ALONG THE BANKS OF STREAMS. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4118 10453 4125 10406 4101 10411 4100 10475 $$ RE
2 follow-up statements
000 WGUS75 KCYS 070137 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 737 PM MDT WED AUG 6 2008 WYC021-070245- /O.CON.KCYS.FF.W.0020.000000T0000Z-080807T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARAMIE WY- 737 PM MDT WED AUG 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR SOUTHEASTERN LARAMIE COUNTY... AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. LITTLE MOVEMENT WAS NOTED WITH THIS AREA OF RAIN...BUT SOME DECREASE IN INTENSITY HAS OCCURRED DURING THE LAST HALF HOUR. COUNTY ROAD 147 ABOUT 4 MILES NORTHWEST OF CARPENTER WAS REPORTED TO BE ALMOST FLOODED. A RAINFALL REPORT OF 2.25 INCHES WAS REPORTED ABOUT 5 MULES WEST OF CARPENTER. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE BLUFFS AND BURNS DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4118 10453 4125 10406 4101 10411 4100 10475 $$ RE
000 WGUS75 KCYS 070240 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 840 PM MDT WED AUG 6 2008 WYC021-070247- /O.EXP.KCYS.FF.W.0020.000000T0000Z-080807T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARAMIE WY- 840 PM MDT WED AUG 6 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT FOR SOUTHEASTERN LARAMIE COUNTY... AN AREA OF LIGHT TO MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS CONTINUES OVER MUCH OF SOUTHERN LARAMIE COUNTY BUT RAINFALL INTENSITIES HAVE DECREASED. LATEST REPORTS INDICATE FLOODING HAS RECEDED FROM COUNTY ROADS IN THE AREA AND NO ADDITIONAL FLOODING IS EXPECTED. LAT...LON 4118 10453 4125 10406 4101 10411 4100 10475 $$ RE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:40 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 2:40 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT WED AUG 6 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THUNDERSTORMS HAVE BEEN DEVELOPING SINCE 18Z OVER THE HIGHER TERRAIN
AS WELL AS THE AREA FROM KRWL TO KDGW. DIFFLUENT FLOW ALOFT AND
SURFACE TO 700 MB FORCING HAVE AIDED IN THE STORM FORMATION AS HAS
THE RIGHT ENTRANCE REGION OF THE 250 MB JET. MOISTURE CONTINUES TO
BE ABUNDANT OVER THE CWA WITH PRECIPITABLE WATER VALUES OVER AN INCH
NEAR AND EAST OF THE LARAMIE RANGE EARLY THIS AFTERNOON. THER IS
ALSO A SHORTWAVE TROUGH CURRENTLY MOVING EAST FROM NORTHEAST UTAH.
ALL OF THOSE FACTORS WILL CONTRIBUTE TO NUMEROUS THUNDERSTORMS
THROUGH EARLY TONIGHT OVER THE CWA. WITH THE AVAILABLE MOISTURE
AND THE SLOW STORM MOTION...EXPECT THE STORMS TO PRODUCE HEAVY RAIN
OVER MUCH OF THE CWA DURING THAT TIME. WILL CONTINUE THE FLASH
FLOOD WATCH FOR MUCH OF THE SOUTHERN THIRD OF THE CWA UNTIL 05Z.
THAT AREA HAS HAD SIGNIFICANT RAINFALL THE PAST FEW DAYS. PARTS OF
THE EASTERN PANHANDLE MAY ALSO SEE SOME SEVERE WEATHER THROUGH THE
EVENING WITH HAIL BEING THE MAIN THREAT. STARTING AFTER 06Z...DRIER
AIR STARTS TO MOVE INTO THE CWA FROM THE NORTH. BY THURSDAY...
PRECIPITABLE WATER VALUES ARE DOWN AND FORECAST RAOBS SHOW THE
DRYING MAINLY AT THE MID AND UPPER LEVELS. WILL HAVE LOWER POPS
OVER THE CWA THURSDAY AFTERNOON AND EVENING. THE BOUNDARY LAYER
MOISTURE WILL STAY HIGH THROUGH THURSDAY MORNING OVER MAINLY THE
EAST PART OF THE CWA. LOW CLOUDS AND SOME FOG IS AGAIN LIKELY
AT ELEVATIONS BELOW 5500 FEET MSL AFTER 08Z OR SO AND PERSISTING
UNTIL ABOUT 16Z. THE INITIAL LOW CLOUD COVER AND SLIGHTLY COOLER
TEMPERATURES AT 700 MB ON THURSDAY WILL KEEP TEMPERATURES AT OR EVEN
LOWER THAN THOSE OF TODAY.
.LONG TERM...FRI THROUGH WED...
AN AMPLIFIED UPPER RIDGE OVER THE REGION FRI WILL BEGIN TO LOSE
AMPLITUDE AND MOVE EAST SATURDAY IN RESPONSE TO A TROUGH APPROACHING
THE PACIFIC NORTHWEST. THE RIDGE WILL CONTINUE TO DEAMPLIFY SUNDAY
AS THE TROUGH MOVES ACROSS SOUTHERN CANADA. BY LATE MON FLOW ALOFT
OVER THE FORECAST AREA WILL BE ESSENTIALLY ZONAL...FROM THE WEST
NORTHWEST. MODELS HINT AT REDEVELOPING RIDGINESS TUE AND WED BUT
VARY ON THE DETAILS. FRI WILL BE WARMER IN RESPONSE TO SURFACE BASED
LEESIDE TROUGHING...WITH A CHANCE OF THUNDERSTORMS AS MONSOONAL
MOISTURE INTERACTS WITH THE LIFT IMPARTED BY THE TROUGH. SAT WILL
HAVE SIMILAR SURFACE FEATURES...WITH TEMPS AROUND NORMAL AND A
CONTINUED CHANCE OF STORMS AS A SHORTWAVE CROSSES THE REGION. THE
SURFACE TROUGH AND THE MOISTURE WILL REMAIN FOR SUNDAY AND MON WITH
TEMPS SOMEWHAT ABOVE NORMAL AND A CHANCE OF RAIN BOTH DAYS. MODELS
HINT AT A WEAK COLD FRONTAL PASSAGE LATE MON. TUE WILL BE A FEW
DEGREES COOLER WITH A CONTINUED CHANCE OF STORMS AS A ZONE OF LOW
LEVEL WIND CONVERGE OVERLIES THE FORECAST AREA. THE CHANCE OF RAIN
WILL BE LIMITED TO THE MOUNTAINS WED AS MOISTURE GENERALLY DECREASES.
&&
.AVIATION...
NUMEROUS THUNDERSTORMS WILL BE OVER THE CWA THROUGH THE EVENING.
MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE STORMS
DURING THAT TIME AS WILL ERRATIC WIND GUSTS AND SMALL HAIL. IFR
CEILINGS AND VISIBILITIES IN FOG WILL REDEVELOP OVER AREAS BELOW
5500 FEET AFTER 08Z AND LAST THROUGH 16Z. THUNDERSTORM ACTIVITY
WILL BE MUCH LESS NUMEROUS FOR THURSDAY AFTERNOON AND EVENING AS
DRIER AIR MOVES OVER THE CWA. BY MIDDAY THURSDAY...GENERALLY VFR
CONDITIONS WILL PREVAIL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH FOR PARTS OF THE SOUTHEAST THROUGH THE
EVENING. ZONES 63..65>70.
NE...FLASH FLOOD WATCH FOR PARTS OF THE PANHANDLE THROUGH THE
EVENING. ZONES 19..20..54.
&&
WEILAND/JRHazardous weather outlook, Aug 6, 11:02 AM MDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1102 AM MDT WED AUG 6 2008 WYZ061>063-071015- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- 1102 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED OVER CARBON COUNTY FROM MID AFTERNOON THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE HEAVY RAINFALL IN THE MOIST AND UNSTABLE ATMOSPHERE. IN FACT...A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE SNOWY RANGE FROM 4 PM TO 11 PM. THE HEAVY RAINFALL OVER THE SNOWY RANGE MAY CAUSE FLASH FLOODING. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN ALSO BE EXPECTED ACROSS THE AREA FROM THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-060-064>069-071015- CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- 1102 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING FROM MID AFTERNOON THROUGH THE EVENING. THE STORMS WILL PRODUCE HEAVY RAINFALL IN THE MOIST AND UNSTABLE ATMOSPHERE. IN FACT...A FLASH FLOOD WATCH HAS BEEN POSTED FOR ALBANY...PLATTE...GOSHEN AND LARAMIE COUNTIES FROM 4 PM TO 11 PM. THE HEAVY RAINFALL OVER THE MAY CAUSE FLASH FLOODING IN THOSE AREAS. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN ALSO BE EXPECTED ACROSS THE AREA FROM THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNONO AND EVENING DUE TO THE HEAVY RAINFALL AND POSSIBLE FLOODING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ070-071015- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-PINE BLUFFS- 1102 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE FROM MID AFTERNOON THROUGH THE EVENING. THE STORMS WILL PRODUCE HEAVY RAINFALL IN THE MOIST AND UNSTABLE ATMOSPHERE. IN FACT...A FLASH FLOOD WATCH HAS BEEN POSTED FOR KIMBALL...BANNER...SCOTTS BLUFF AND LARAMIE COUNTIES FROM 4 PM TO 11 PM. THE HEAVY RAINFALL OVER THE MAY CAUSE FLASH FLOODING IN THOSE AREAS. HAIL AND WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE WITH THE STORMS. LARGER HAIL AND STRONGER WIND GUSTS MAY BE POSSIBLE WITH THE STORMS IN MORRILL AND CHEYENNE COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA FROM THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...HEAVY RAINFALL...OR DAMAGING WINDS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:24 PM MDT | Areal Flood Advisory | CYS | Laramie | 102 min |
Nearby
Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.